Arizona, 2017Flash Flooding and Damaging Wind in Arizona, July 21, 2017
July 21, 2017 · NWS FGZ · 5 events in 3 counties and zones
Deep moisture over northern Arizona brought thunderstorms with heavy rain across the area. The sounding at Flagstaff (over 7000 feet) had a precipitable water content of over an inch.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture over northern Arizona brought thunderstorms with heavy rain across the area. The sounding at Flagstaff (over 7000 feet) had a precipitable water content of over an inch. At least one thunderstorm produce strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 21, 10:10 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 21, 10:10 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1010 AM MST Fri Jul 21 2017
.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.
&&
.Discussion...The morning sounding showed a Pwat of 1.04" (very
wet!) with light steering winds. Visible satellite loop showed two
MCVs in the area--one over northern Navajo and Apache Counties and
one southeast of Alpine this morning. These circulations will help
trigger storms (already doing so at 1000 AM) today and will also
influence the directions that storms will move. We expect another
active day today with locally heavy rain. Some storms may also last
through the evening and night. May have to adjust POPs up for the
overnight hours.
&&
.Prev DISCUSSION /307 PM MST/...Monsoon moisture will remain
entrenched across all of northern Arizona today. The steering flow,
albeit weak, will tend to guide storms south to southeastward. The
primary forcing mechanism will be daytime heating with showers and
storms tending to develop over the mountain areas first before
moving into the valleys and lower elevation locations in the mid to
late afternoon. Storms today will be slow moving with stronger/more
organized storms capable of producing 1 to 3 inch downpours.
Therefore, flooding will be the main threat from stronger storms
today.
For Saturday and Sunday...The forecast models are still insisting
that a northeast to southwest flow sets up across Arizona in
response to high pressure becoming centered over
Nevada/Utah/Arizona. The described flow pattern will deliver a
drier air mass to the northeast corner of Arizona with a decrease
in shower and storm activity. From the Mogollon Rim and White
Mountains southward and across central Arizona monsoon moisture
will remain entrenched with a good chance of showers and storms
each day.
From Monday onward...Moisture will remain in place with the threat
for daily showers and thunderstorms continuing.
&&
.AVIATION...For the 18Z package...Expect scattered to numerous SHRA
and TSRA developing into early evening, with isolated +TSRA.
MVFR/IFR in the stronger storms. Shower and thunderstorm coverage
gradually decreasing after 03Z. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and thunderstorms through Saturday.
Heavy rain and gusty winds will remain the primary impact. Expect
near average temperatures across the area.
Sunday through Tuesday....Daily chances for showers and
thunderstorms continue, favoring the Mogollon Rim southward Sunday,
then all of northern Arizona Monday and Tuesday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS/McCollum
AVIATION...DL/JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 21, 3:14 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
314 AM MST Fri Jul 21 2017
AZZ004>018-037>040-220345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
314 AM MST Fri Jul 21 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stonger storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 21, 10:10 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 W FOREST LAKE 36.30N 110.38W
07/20/2017 NAVAJO AZ PUBLIC
AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO
WASH ALONG NAVAJO ROUTE 41. PICTURE FROM
SOCIAL MEDIA. TIME IS APPROXIMATE.
&&
TMEvent by event
2 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Yavapai
- When
- July 21, 1:32 PM MST to 3:00 PM MST
- Where
- Yavapai County, 0.9 mi NW of Mayer to 1 mi SE of Mayer
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 34.410, -112.240
Heavy rain over the Goodwin Fire scar caused Big Bug Creek to flash flood in Meyer. The waster rose 2 to 2.5 feet (50 feet wide) at the Central Avenue Bridge.
Flash Flood, Gila
- When
- July 21, 2:00 PM MST to 4:00 PM MST
- Where
- Gila County, 8.4 mi N of Cedar Creek to 11.43 mi WSW of Cedar Creek
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.041, -110.109
Cedar Creek rose 8 feet at the Highway 73 Bridge after a thunderstorm dropped heavy rain over the Cedar Fire scar (June 2016).
Heavy Rain, Coconino
- When
- July 21, 2:10 PM MST to 2:50 PM MST
- Where
- Coconino County, 0.89 mi SW of Williams to 1.67 mi SSE of Pine Spgs
- Reported by
- Trained Spotter
- Coordinates
- 35.240, -112.190
A thunderstorm over Williams produce 1.37 inches of rain in 40 minutes, very gusty winds, and lots of lightning. Moderate street flooding was observed in the neighborhood southwest of Downtown.
Thunderstorm Wind, Yavapai
- When
- July 21, 3:20 PM MST to 3:25 PM MST
- Where
- Yavapai County, 0.69 mi S of Cottonwood to 2.44 mi SW of Clemenceau
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.740, -112.020
Strong thunderstorm winds snapped a tree trunk greater than 12 inches in diameter in front of the Clemenceau Heritage Museum. The thunderstorm also produced penny sized hail and over an inch of rain in 30 minutes.
Heavy Rain, Gila
- When
- July 21, 4:15 PM MST to 5:00 PM MST
- Where
- Gila County, 1.14 mi E of Payson to 5.9 mi ESE of Washington Park
- Reported by
- Trained Spotter
- Coordinates
- 34.230, -111.310
A thunderstorm began producing heavy rain in the Payson area by 419 PM MST. A spotter measured 1.10 inches of rain in 45 minutes. The street and neighbor's front yard flooded with no damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718711, 718712, 718715, 718714, 718716.